Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Des Moines, IA

July 10, 2002Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2002, 1:35 AM CDT for Sac County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2002, 1:35 AM CDT (06:35 UTC)
Expired
Jul 10, 2002, 2:15 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2865 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS53 KDMX 100635
SVRDSM
IAC161-100715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
134 AM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 215 AM CDT

* AT 128 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  SEVERE THUNDERSTORM CENTERED 7 MILES NORTHEAST OF SCHALLER...OR    
  ABOUT 39 MILES SOUTH OF SPENCER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE CENTERED...

  NEAR NEMAHA AROUND 140 AM AND
  7 MILES NORTH OF SAC CITY AROUND 150 AM.

60 MPH WINDS WERE REPORTED IN STORM LAKE

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4256 9535 4226 9531 4223 9488 4255 9491

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:59 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 9:59 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
959 PM CDT TUE JUL 9 2002

LTL CHG TO FCST OVNGT BESIDE RAISING MINS SLGTLY.  STLT IMAGERY
SHOWS UPR LVL LOW JUST GETTING READY TO DROP SEWD ACRS DAKOTAS.  02Z
SFC ANLYS PLACES LOW INVOF KHLC WITH INVERTED TROF INTO ERN SD.
RADAR MOSIAC INDCS MCS AHD OF LOW ACRS ERN DAKOTAS...AND 00Z ETA
BRINGS THIS MAINLY INTO MN OVNGT.  PRIMARY LOW LVL MSTR
TRANSPORT...H85/H7 THETA-E ADVCTN AND QG FORCING ALL FOCUS N OF IA
WITH H85/H3 MEAN WND SUGGESTING MOVMT MAINLY EWD THRU 12Z.  CURRENT
FCST HAS CHC POPS CNTRL AND NWRN PTNS WITH HIGHEST NW.  CANNOT ARGUE
WITH THIS SCENARIO AS SIOUXLAND MCS MAY CROSS INTO FA OVNGT IN LN
WITH ETA QPF.

TEMPS RUNNING AHD OF FCST MIN TRENDS SO RAISED SVRL DEGREES.  OTHER
MINOR CHGS TO SKY COVER AND WNDS TO FIT CURRENT WX.

BEST HVY PCPN THREAT FOR FA WL BE TMRW.  ETA DEPICTS SLOW MOVMT WITH
PWS AOA 1.75 INCHES IN DEEP QG FORCING...CLOSE TO SHARS EVENT.  24
HR QPF SCARY WITH AMTS 1 TO ALMOST 5 INCHES LCLLY.  WL ADD MENTION
OF HVY RAINS WED AND WED NGT S.  MID SHIFT MAY NEED FLOOD WATCH WITH
FULL MRNG PACKAGE.

.DSM...NONE

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:23 AM CDTSevere Thunderstorm WarningDMXStory27 min
Jul 10, 6:11 AM CDTSevere Thunderstorm WarningDMXCrawford49 min
Jul 10, 6:28 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac62 min
Jul 10, 6:52 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie53 min
Jul 10, 7:10 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie35 min
Jul 10, 7:13 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie62 min
Jul 10, 7:22 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas53 min
Jul 10, 7:31 AM CDTSevere Thunderstorm WarningDMXAdair, Cass29 min
Jul 10, 7:44 AM CDTSevere Thunderstorm WarningDMXPolk46 min
Jul 10, 7:50 AM CDTSevere Thunderstorm WarningDMXMadison40 min
Jul 10, 8:05 AM CDTSevere Thunderstorm WarningDMXClarke, Warren55 min
Jul 10, 8:12 AM CDTSevere Thunderstorm WarningDMXUnion33 min
Jul 10, 8:15 AM CDTSevere Thunderstorm WarningDMXMadison, Polk15 min
Jul 10, 8:16 AM CDTSevere Thunderstorm WarningDMXClarke, Warren44 min
Jul 10, 8:17 AM CDTSevere Thunderstorm WarningDMXUnion28 min
Jul 10, 8:29 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold46 min
Jul 10, 8:36 AM CDTSevere Thunderstorm WarningDMXLucas39 min
Jul 10, 8:50 AM CDTSevere Thunderstorm WarningDMXWayne55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.